Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 83, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Apr 4, 1997, 2:55 PM CST for Shelby County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 4, 1997, 2:55 PM CST (20:55 UTC)
- Expired
- Apr 4, 1997, 3:45 PM CST
- In force
- 50 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Shelby County, TX
The radar
The Shreveport radar (KSHV), 79 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 3:40 PM CST | Thunderstorm Wind 60 | Joaquin, TX | Several large trees toppled in town. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 2:15 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 8.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 533 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
938 WUUS1 KSHV 042055 RRA SVRSHV TXC419-042145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 255 PM CST FRI APR 4 1997 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 345 PM CST FOR THE FOLLOWING AREA... IN NORTHEAST TEXAS ...SHELBY COUNTY AT 253 PM...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS MOVING INTO SOUTHERN SHELBY COUNTY MOVING NORTH NORTHEAST AT 40 MPH. THESE THUNDERSTORMS LIKELY CONTAIN STRONG DAMAGING WIND AND WILL MOVE NEAR CENTER BY 315 PM. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 2:30 PM CST, 25 minutes earlier.
Area forecast discussion, Apr 4, 2:30 PM CST, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 230 PM CST FRI APR 4 1997 NOT MUCH TIME THIS AFTERNOON WITH ACTIVITY STARTING TO POP ACROSS W HALF OF CWA. COORD WITH NEW AND THE POSSIBILITY OF PRE-FRONTAL HEAVY RAINFALL TONIGHT AND HEAVY RAINFALL IN ASSOCIATION WITH SQUALL LINE DURING THE EARLY MORNING HOURS SAT...WILL ISSUE FLASH FLOOD WATCH FOR NW HALF OF LA WEST OF A LINE FROM JUNCTION CITY TO CYPRESS LA. HAVE DECIDED NOT TO INCLUDE NORTHEAST LOUISIANA IN FFA DUE TO EXPECTED ACCELERATION OF THE LINE AS IT MOVES FURTHER EAST. WOULD LIKE TO SEE AT LEAST CHANCE POPS ACROSS NW HALF OF LA FOR SECOND PERIOD AND WORD IT MAINLY TOWARDS MORNING BECAUSE OF UNCERTAINITY OF SQUALL LINE PLACEMENT. MOS NUMBERS LOOK GOOD...MY NUMBERS TO FOLLOW... SHV 64/76/53/72 +510 MLU 65/73/52/72 +630 13
In the hours before
Special weather statement, Apr 4, 9:30 AM CST, 5 hours 25 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-041700- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 930 AM CST FRI APR 4 1997 ...SIGNIFICANT SEVERE WEATHER EVENT POSSIBLE LATE THIS AFTERNOON AND INTO THE NIGHT FOR THE FOUR STATE AREA WHICH INCLUDES NORTHEAST TEXAS ...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND NORTH LOUISIANA... A DEEP UPPER LEVEL STORM SYSTEM WILL BE MOVING OUT OF THE DESERT SOUTHWEST AND NORTHWEST MEXICO TODAY AND IT APPEARS THAT THIS SYSTEM WILL LIKELY RESULT IN A SIGNIFICANT SEVERE WEATHER EPISODE ACROSS THE FOUR STATES REGION LATE THIS AFTERNOON INTO TONIGHT. THUNDERSTORMS ARE EXPECTED TO CONTINUE OFF AND ON THROUGH THIS AFTERNOON...BUT THE MORE LIKELY SEVERE WEATHER THREAT WILL BE LATER AS THE UPPER LOW APPROACHES. SOME OF THESE STORMS WILL LIKELY BECOME SEVERE AS MOIST UNSTABLE AIR FROM THE GULF OF MEXICO IS TRANSPORTED OVER THE REGION BY STRONG SOUTHERLY WINDS. SOME STORMS COULD APPROACH NORTHEAST TEXAS BY LATE AFTERNOON AND THEN SPREAD EAST OVER REMAINING SECTIONS DURING THE NIGHT. THE SYSTEM WILL MOVE QUICKLY ACROSS THE REGION OVERNIGHT WITH A COLD FRONT OVER WESTERN SECTIONS BEFORE MIDNIGHT AND THE EASTERN HALF AROUND AND AFTER MIDNIGHT. DUE TO THE FACT THAT WINDS WILL BE TURNING CLOCKWISE AND INCREASING IN SPEED WITH HEIGHT IT APPEARS THAT STORMS THAT FORM TODAY COULD DEVELOP ROTATION AND ISOLATED STORMS MAY PRODUCE TORNADOES. EVEN IF NO TORNADOES FORM...THE STRENGTH OF THE WINDS ALOFT WILL RESULT IN A SIGNIFICANT THREAT OF VERY DAMAGING STRAIGHT-LINE WINDS AS WELL AS LARGE HAIL. AS WELL AS A SEVERE WEATHER EPISODE...SOME OF THE THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME RESULTING IN RAPID WATER RUNOFF AND PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS. EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTERS AND HAM RADIO OPERATORS SHOULD BE PREPARED FOR ACTIVATION POSSIBLY BY LATE THIS AFTERNOON OVER PARTS OF NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA AND INTO THE NIGHT...THEN FOR SOUTHWEST ARKANSAS AND NORTH LOUISIANA TONIGHT. THOSE OFFICIALS AND SPOTTERS IN NORTHEAST TEXAS AND MCCURTAIN COUNTY OKLAHOMA SHOULD BE PREPARED FOR ACTIVATION AS EARLY AS THE AFTERNOON HOURS...THOSE IN SOUTH ARKANSAS AND NORTH CENTRAL LOUISIANA MAY NOT BE NEEDED UNTIL THE EVENING HOURS AND EASTERN SECTIONS AROUND AND AFTER MIDNIGHT. SIX
Special weather statement, Apr 4, 9:32 AM CST, 5 hours 23 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-041700- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 930 AM CST FRI APR 4 1997 ...SIGNIFICANT SEVERE WEATHER EVENT POSSIBLE LATE THIS AFTERNOON AND INTO THE NIGHT FOR THE FOUR STATE AREA WHICH INCLUDES NORTHEAST TEXAS ...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND NORTH LOUISIANA... A DEEP UPPER LEVEL STORM SYSTEM WILL BE MOVING OUT OF THE DESERT SOUTHWEST AND NORTHWEST MEXICO TODAY AND IT APPEARS THAT THIS SYSTEM WILL LIKELY RESULT IN A SIGNIFICANT SEVERE WEATHER EPISODE ACROSS THE FOUR STATES REGION LATE THIS AFTERNOON INTO TONIGHT. THUNDERSTORMS ARE EXPECTED TO CONTINUE OFF AND ON THROUGH THIS AFTERNOON...BUT THE MORE LIKELY SEVERE WEATHER THREAT WILL BE LATER AS THE UPPER LOW APPROACHES. SOME OF THESE STORMS WILL LIKELY BECOME SEVERE AS MOIST UNSTABLE AIR FROM THE GULF OF MEXICO IS TRANSPORTED OVER THE REGION BY STRONG SOUTHERLY WINDS. SOME STORMS COULD APPROACH NORTHEAST TEXAS BY LATE AFTERNOON AND THEN SPREAD EAST OVER REMAINING SECTIONS DURING THE NIGHT. THE SYSTEM WILL MOVE QUICKLY ACROSS THE REGION OVERNIGHT WITH A COLD FRONT OVER WESTERN SECTIONS BEFORE MIDNIGHT AND THE EASTERN HALF AROUND AND AFTER MIDNIGHT. DUE TO THE FACT THAT WINDS WILL BE TURNING CLOCKWISE AND INCREASING IN SPEED WITH HEIGHT IT APPEARS THAT STORMS THAT FORM TODAY COULD DEVELOP ROTATION AND ISOLATED STORMS MAY PRODUCE TORNADOES. EVEN IF NO TORNADOES FORM...THE STRENGTH OF THE WINDS ALOFT WILL RESULT IN A SIGNIFICANT THREAT OF VERY DAMAGING STRAIGHT-LINE WINDS AS WELL AS LARGE HAIL. AS WELL AS A SEVERE WEATHER EPISODE...SOME OF THE THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME RESULTING IN RAPID WATER RUNOFF AND PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS. EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTERS AND HAM RADIO OPERATORS SHOULD BE PREPARED FOR ACTIVATION POSSIBLY BY LATE THIS AFTERNOON OVER PARTS OF NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA AND INTO THE NIGHT...THEN FOR SOUTHWEST ARKANSAS AND NORTH LOUISIANA TONIGHT. THOSE OFFICIALS AND SPOTTERS IN NORTHEAST TEXAS AND MCCURTAIN COUNTY OKLAHOMA SHOULD BE PREPARED FOR ACTIVATION AS EARLY AS THE AFTERNOON HOURS...THOSE IN SOUTH ARKANSAS AND NORTH CENTRAL LOUISIANA MAY NOT BE NEEDED UNTIL THE EVENING HOURS AND EASTERN SECTIONS AROUND AND AFTER MIDNIGHT. SIX
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 2:25 PM CST | Severe Thunderstorm Warning | SHV | Sabine, San Augustine | 35 min |
| Apr 4, 2:38 PM CST | Severe Thunderstorm Warning | SHV | Nacogdoches | 52 min |
| Apr 4, 3:23 PM CST | Tornado Warning | SHV | Shelby | 37 min |
| Apr 4, 3:36 PM CST | Tornado Warning | SHV | Panola | 39 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.